Alert archive / Missouri / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 349, NWS St. Louis, MO

August 11, 2023Lewis County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 11, 2023, 11:16 PM CDT for Lewis County, Missouri. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2023, 11:16 PM CDT (04:16 UTC)
Expired
Aug 11, 2023, 11:38 PM CDT
In force
22 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lewis County, MO

The radar

The St Louis radar (KLSX), 177 km from the middle of the area, began a volume at 04:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 11, 9:23 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 4.3 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2023-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1197 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2023-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1197 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1573 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted.

353 
WUUS53 KLSX 120416
SVRLSX
MOC111-120500-
/O.NEW.KLSX.SV.W.0349.230812T0416Z-230812T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
1116 PM CDT Fri Aug 11 2023

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northern Lewis County in northeastern Missouri...

* Until midnight CDT.

* At 1116 PM CDT, a severe thunderstorm was located 8 miles east of
  Colony, moving east at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Canton, La Grange, and Monticello. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4025 9150 4012 9151 4006 9149 4003 9150
      3999 9147 4000 9148 4018 9195 4026 9195
TIME...MOT...LOC 0416Z 291DEG 43KT 4026 9182 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Carney
1 follow-up statement
401 
WWUS53 KLSX 120438
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1138 PM CDT Fri Aug 11 2023

MOC111-120448-
/O.CAN.KLSX.SV.W.0349.000000T0000Z-230812T0500Z/
Lewis MO-
1138 PM CDT Fri Aug 11 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LEWIS COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However, small hail,
gusty winds and heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
west central Illinois...and northeastern Missouri.

LAT...LON 4025 9150 4012 9151 4006 9149 4003 9150
      3999 9147 4000 9148 4018 9195 4026 9195
TIME...MOT...LOC 0436Z 291DEG 43KT 4016 9150 

$$

Carney

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 10:49 PM CDT, 27 minutes earlier.

Area forecast discussion, Aug 11, 10:49 PM CDT, 27 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1049 PM CDT Fri Aug 11 2023

.SHORT TERM...  (Through Late Saturday Night)
Issued at 242 PM CDT Fri Aug 11 2023

Key Messages:

1) Another round of convection tonight. Severe storms possible
with damaging winds and large hail, and locally heavy rainfall.

2) More severe storms possible Sunday afternoon/night as a cold
front moves through the area.

Focus now shifts to storm development tonight. As of 19z storms have
begun to develop over southeastern NE. These storms will move to the
southeast into northwestern MO late this afternoon. With MU CAPEs in
excess of 4000 J/kg, steep mid and low level lapse rates, and 40 to
50kts of deep layer sheer, discrete supercell development will
continue through the early evening hours before eventually
congealing into a complex over northwestern Missouri. Corfidi
vectors indicate that the complex will initially move to the east
then veer to the southeast later tonight across the forecast area.
So the primary area where severe storms are possible will be across
central and eastern Missouri as well as southwestern Illinois. The
main threats will be large hail and damaging winds, although an
isolated tornado is possible as well.

As for rainfall amounts, even though the storms will be fairly
progressive tonight, PWs are ranging from 1.5 to 2 inches, thus they
will be efficient rain producers. So will continue to mention
locally heavy rainfall possible in our messaging.

All of this activity is ahead of a weak cold front that will move
through the region, stalling out just south of the forecast area
during the day on Saturday. The showers and storms will taper off
and exit the region by midday. So most locations will be dry and
mild with highs in the mid 80s to low 90s.

Saturday night for most locations will be dry. However, the stalled
frontal boundary will be the focus of additional activity,
especially after 06z Sunday. So kept low chance POPs in portions of
central and southeast Missouri, as well as southern Illinois.

Byrd

.LONG TERM...  (Sunday through Next Friday)
Issued at 242 PM CDT Fri Aug 11 2023

On Sunday the stalled frontal boundary over southern Missouri will
begin to lift northward as a warm front. With increasing low level
moisture, MU CAPEs around 1000-2000 J/kg, and decent convergence
along the boundary, showers and storms will develop along and north
of the front. In the meantime, a vigorous shortwave will slide
southeast towards the region. This will be the focus for another
round of strong to severe storms Sunday afternoon through Sunday night
as an associated cold front moves through the region. Still some
uncertainty with the timing, location and strength of the storms,
but plenty of instability. SPC has our area under a slight risk
for severe storms during this period.

Rain will taper off Monday morning as the cold front exits the area.
Beyond that cooler and drier weather is expected through the entire
work week.

Byrd

&&

.AVIATION...  (For the 06z TAFs through 06z Saturday Night)
Issued at 1048 PM CDT Fri Aug 11 2023

Thunderstorms have rapidly developed in northwest Missouri moving
east-southeast. These currently discrete thunderstorms are expected
to congeal into a line with bowing segments and move southeast
through our forecast area, impacting all terminals tonight into
Saturday morning. These thunderstorms have a history of producing
severe conditions, and are expected to continue to do so overnight.
If a thunderstorm directly impacts a terminal, expect reduced flight
conditions as well as the potential for heavy rain, large hail, and
damaging winds. These thunderstorms and lingering showers behind the
system are expected to exit the terminals by 10z to 14z from
northwest to southeast. After this, southwesterly winds will turn to
northwesterly, and dry, VFR conditions are expected to persist
through the end of the TAF period.

Jaja

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     73  91  72  84 /  70  30  10  50
Quincy          69  86  67  81 /  70   5   0  40
Columbia        71  89  70  79 /  70  30  20  70
Jefferson City  73  90  71  80 /  70  30  20  70
Salem           71  89  69  85 /  50  30  10  30
Farmington      72  90  70  83 /  60  50  40  50

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Aug 11, 2:58 PM CDT, 8 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
258 PM CDT Fri Aug 11 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-121200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
258 PM CDT Fri Aug 11 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Storms are likely tonight. Some of the storms could be severe and
capable of producing damaging winds, large hail, and locally heavy
rain. There is also a limited tornado threat across parts of
northeast Missouri with tonight's storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance of thunderstorms across much of the area Saturday
through Monday. Some of the storms could be severe Sunday afternoon
through Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

Byrd

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 12:48 AM CDTSevere Thunderstorm WarningLSXLewis, Marion57 min
Aug 12, 1:13 AM CDTSevere Thunderstorm WarningLSXMarion, Monroe, Ralls47 min
Aug 12, 1:31 AM CDTSevere Thunderstorm WarningLSXPike, Ralls59 min
Aug 12, 2:00 AM CDTSevere Thunderstorm Warning Considerable damage threatLSXLincoln, Pike60 min
Aug 12, 2:17 AM CDTSevere Thunderstorm WarningLSXAudrain, Boone, Callaway, Monroe58 min
Aug 12, 2:27 AM CDTSevere Thunderstorm WarningLSXAudrain, Pike48 min
Aug 12, 3:04 AM CDTSevere Thunderstorm WarningLSXAudrain, Boone, Callaway, Monroe, Ralls42 min
Aug 12, 3:21 AM CDTSevere Thunderstorm Warning Considerable damage threatLSXAudrain, Montgomery, Pike, Ralls39 min
Aug 12, 3:29 AM CDTAreal Flood AdvisoryLSXPike22 min
Aug 12, 3:36 AM CDTTornado WarningLSXMontgomery24 min
Aug 12, 3:49 AM CDTSevere Thunderstorm Warning Considerable damage threatLSXLincoln, Montgomery, Pike, Warren56 min
Aug 12, 3:51 AM CDTFlash Flood WarningLSXPike2 hr
Aug 12, 4:08 AM CDTSevere Thunderstorm Warning Considerable damage threatLSXFranklin, Jefferson, Saint Charles, Saint Louis, City of Saint Louis67 min
Aug 12, 4:46 AM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson59 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.